New York, 2005

Flood in New York, November 10, 2005

November 10, 2005 · NWS ALY · 1 event in 1 county or zone

An occluded, warm, and cold frontal complex moved across the Great Lakes on November 9. They moved into central New York late in the day on November 9, and through eastern New York and western New England overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An occluded, warm, and cold frontal complex moved across the Great Lakes on November 9. They moved into central New York late in the day on November 9, and through eastern New York and western New England overnight. At daybreak on November 10, the system was off the Atlantic coast. About an inch and a half of rainfall occurred on the night of November 9 in the southern Adirondacks and western Mohawk Valley. This resulted in enough runoff to send Canajoharie Creek over its flood stage early on the morning of November 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 10, 3:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 10, 3:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
347 AM EST THU NOV 10 2005

.SYNOPSIS...LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST INTO
NORTHEASTERN QUEBEC TODAY.  AN UPPER LEVEL DISTURBANCE IN THE BRISK
NORTHWESTERLY FLOW WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND IN THE LATE MORNING AND AFTERNOON. IT WILL BE COLD AND WINDY
TODAY.  LAKE EFFECT RAIN AND SNOW SHOWERS WILL OCCUR MAINLY NORTH
AND WEST OF ALBANY THURSDAY AFTERNOON. LAKE ENHANCED SNOW SHOWERS
WILL CONTINUE FRIDAY MORNING FOR THE SOUTHERN ADIRONDACKS...CENTRAL
MOHAWK VALLEY AND LOWER CATSKILLS. HIGH PRESSURE WILL BUILD IN FROM
THE TENNESSEE VALLEY FRIDAY WITH DRY WEATHER THROUGH MOST OF THE
WEEKEND.

LARGE SCALE OVERVIEW...500 MB MERIDIONAL FLOW DOMINATES THE LOWER 48
THIS MORNING WITH A TROUGH OVER THE ERN THIRD OF NORTH AMERICA...A
RIDGE OVER WRN CANADA AND THE NORTHERN ROCKIES...AND A CUTOFF LOW
IMPACTING CA AND THE GREAT BASIN (QUASI-REX BLOCK SIGNATURE THERE).
THE WATER VAPOR IMAGERY THIS MORNING SHOWS THE COLD CORE CUTOFF LOW
SOUTH OF HUDSON BAY ASSOCIATED WITH THE LONG WAVE TROUGH OVER THE
MIDWEST...GREAT LAKES REGION AND NORTHEAST. PLENTY OF UPPER LEVEL
JET ENERGY IS SWINGING THROUGH THE BASE OF THE LONG WAVE TROUGH
FORCING A COLD FRONT ACROSS THE NORTHEAST EARLY THIS MORNING. THE
REGION WILL STAY IN CYCLONIC FLOW ALOFT AND AT THE SURFACE FOR THE
NEXT 24-36 HOURS...BEFORE A HIGH AMPLITUDE RIDGE EXTENDING FROM THE
LOWER MS RIVER VALLEY TO HUDSON BAY MOVES EASTWARD OVER THE EAST
COAST FOR THE WEEKEND.

&&

.SHORT TERM (TODAY THROUGH SATURDAY)...
ALY CLIMATOLOGICALLY HAS 3 THUNDERSTORM DAYS EVERY 10 YEARS. ALY HAS
NOW HAD 2 IN LESS THAN A WEEK  LAST NOVEMBER...ALY HAD ONE ON
THANKSGIVING (NOV 25), SO WE HAVE HAD 3 IN 2 YEARS  IT HAS BEEN
THAT KIND OF YEAR IN THE ALY FCST AREA WITH WILD AND CHAOTIC WEATHER
STRETCHES. ELEVATED CONVECTION AND CG LTG STRIKES WERE SPORADIC
ACROSS THE ENTIRE ALY FCST AREA AHEAD AND BEHIND THE WARM FRONT.
MOST OF THE ENTIRE AREA SLIPPED INTO A MINI WARM SECTOR (RAIN
CLUTTERED...SO NOT MUCH SIGNIFICANT WARMING...ESP THE NRN HLF OF THE
CWA)...AS THE TRIPLE POINT TO SYSTEM REACHED APPROX KMSS AT 03Z. THE
COLD FRONT TO THE SYSTEM ZIPPED ACROSS ERN NY WRN NEW ENGLAND AND
ALL THE PCPN MOVED EAST BTWN 06Z AND 08Z.

TODAY...A 500 MB SHORTWAVE TROUGH/SECONDARY COLD FRONT WILL MOVE
ACROSS THE FCST AREA IN THE LATE MORNING INTO THE EARLY PM. THIS
DISTURBANCE WILL TAP SOME MOISTURE FROM THE ERN GREAT LAKES. STRONG
H850 COLD AIR ADVECTION WILL BE OCCURRING WITH TEMPS AT THAT LEVEL
FALLING TO -6C TO -10C BY 18Z FROM NW TO SE OVER THE FCST AREA. IT
WILL BE BLUSTERY WITH H850 WINDS W/NW AT 35-45 KNOTS. SFC WINDS WILL
GENERALLY BE 15-30 MPH WITH GUSTS 35 TO 45 MPH...ESPECIALLY OVER
TERRAIN GREATER THAN 1500 FT. WE FEEL HIGH TEMPS TODAY WILL PEAK
AROUND NOONTIME AND THEN START TO FALL OFF IN THE PM. SOME
COMPRESSIONAL/ADIABATIC HEATING OFF THE CATSKILLS AND ADIRONDACKS
MAY INHIBIT AN EARLY DROP OFF IN THE VALLEYS FOR AN HOUR OR TWO. WE
HAVE TRIED TO KEEP THE CHANCE POPS FROM ALY NORTH AND WEST WITH
LIKELY VALUES OVER THE CNTRL MOHAWK VALLEY...SRN ADIRONDACKS AND THE
ERN CATSKILLS. UPSLOPING FACING TERRAIN EAST OF ALY ALSO MAY SEE
SOME -SHRA/-SHSN. THE BOUNDARY LAYER BEGINS TO COOL DOWN
CONSIDERABLY AFTER 18Z...SO TOWARDS SUNSET A TRANSITION FROM A
RAIN/SNOW MIX IN THE VALLEYS WILL GO TO ALL SNOW.  ELEVATIONS
GREATER THAN 1500 FT SHOULD START TO SEE SOME WET SNOW IN THE LATE
AM/EARLY PM WITH SOME VERY LIGHT ACCUMULATIONS.

LATE TODAY AND OVERNIGHT...
THE LAKE EFFECT POTENTIAL PICKS UP LATE IN THE DAY WITH A 290 DEGREE
TRAJECTORY AND BROAD CYCLONIC FLOW. THE LAKE ONTARIO TEMP IS
AROUND 10C. H850 TEMPS WILL BE AROUND -10C OR SO LATE IN THE
DAY/EARLY IN THE EVENING. DELTA T OF 20C IS GOOD FOR LAKE POTENTIAL.
THE INVERSION OFF THE KSYR SOUNDING FROM THE NAM AND GFS STAYS RIGHT
AROUND 8-9KFT EARLY ON. WHAT IS A NEGATIVE FOR WIDESPREAD ORGANIZED
SINGLE OR MULTI-BANDS IS THAT THE INVERSION LOWERS TO ABOUT 5KFT
QUICKLY AROUND 00Z FROM BOTH MODELS. ALSO...BOTH MODELS ARE
ADVERTISING SYNOPTIC DECENT/SUBSIDENCE KICKING BTWN 00Z-06Z. WE WILL
KEEP SNOW SHOWERS WEST OF ALY OVERNIGHT. UP TO A FEW INCHES IS
POSSIBLE IN A FEW LOCALES.  FROM THE HUDSON VALLEY EAST...IT WILL BE
A VERY COLD NIGHT WITH THE CORE OF THE COLDEST AIR AT H850(TEMPS
-10C TO -13C) SETTLING OVER THE REGION. H500 VALUES WILL BE IN THE
-25C TO -30C RANGE. JUST ABOUT THE ENTIRE CWA WILL BE IN THE
20S...WITH TEENS OVER THE DACKS. WE WENT CLOSER THE COLDER
ETAMOS VALUES HERE.

FRIDAY...ANTICYCLONIC FLOW KICKS IN TO END THE LAKE EFFECT
POTENTIAL. WE CUT THE POPS AND PCPN FROM THE PREVIOUS FORECAST WITH
SFC HIGH PRESSURE BUILDING IN FROM THE TN VALLEY. PARTLY
SUNNY/MOSTLY SUNNY CONDITIONS WILL PREVAIL...HOWEVER TEMPS WILL
STILL RUN ABOUT 3-5 DEGREES BELOW NORMAL WITH MID TO UPPER 40S IN
THE VALLEY AND 30S TO LOWER 40S OVER THE HILLTOWNS AND MTNS...AS THE
UPPER LEVEL TROUGH LIFTS EAST.

FRI NIGHT...AN IDEAL RADIATIONAL COOLING NIGHT WITH A BROAD SFC HIGH
BUILDING NORTH FROM THE MID ATLANTIC REGION. CLEAR SKIES...LIGHT TO
CALM WINDS WILL ALLOW TEMPS TO TUMBLE. SOME H850 WARM AIR ADVECTION
WILL BE OCCURRING. THE NAM ADVERTISED MORE CLOUD COVER THAN THE GFS.
IT IS LIKE A FLIP FLOP FROM THE PREVIOUS NIGHT AND WE WENT CLOSER TO
THE GFSMOS VALUES.

SATURDAY...A HIGH AMPLITUDE 500 MB RIDGE BUILDS OVER THE EAST COAST.
IT SHOULD BE A LOVELY SATURDAY WITH HIGH TEMPS RISING BACK TO NORMAL
TO ABOVE NORMAL LEVELS. H850 TEMPS RISE BACK TO AROUND 3-5C WITH THE
RETURN FLOW OF THE SFC HIGH THE MID ATLANTIC COAST. A BLEND OF THE
ETA/GFS MOS VALUES WAS USED HERE.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
THE MILDER WEATHER CONTINUES SAT NIGHT INTO SUN. A COLD FRONT WILL
DROP SOUTHEAST FROM THE ST LAWRENCE VALLEY...ERN GREAT LAKES AND THE
MIDWEST IN THE PM. THE ONLY CHANGES MADE TO SUNDAY WERE TO BUMP UP
TEMPS A CATEGORY DUE TO THE H850 TEMPS RISING TO +8-12C PER COORD
WITH BTV WFO AND TO BACK THE SLIGHT CHANCE/LOW CHANCE OF -SHRAS
UNTIL THE PM.

MON-WED...STORM SYSTEMS CONTINUE TO FOLLOW AN OHIO VALLEY TRACK
PATTERN SIMILAR TO THE PAST WEEK OR SO WITH A PREDOMINANT -PNA/+NAO
IN THE MEAN. THIS EQUATES TO SOME UNSETTLED WEATHER FOR THE STRETCH
WITH A COUPLE OF COLD FRONTAL PASSAGES MON AND WED WITH CYCLONIC
FLOW IN BETWEEN. NO CHANGES TO THE SUN NIGHT-WED PORTION OF THE
FORECAST.

&&

.AVIATION...LOCAL IFR CONDITIONS IN BR/HZ EARLY THIS MORNING
OTHERWISE VRF.  WEST WINDS WILL BE OR INCREASE TO WEST 15 TO 25 KTS
TODAY AND DIE DOWN AFTER 21Z.
&&

.FIRE WEATHER...NO PROBLEMS. THE SEASON WILL BE OFFICIALLY OVER
NOVEMBER 15TH FOR ERN NEW YORK AND WRN NEW ENGLAND. TODAY BRISK W/NW
WINDS OF 15-30 MPH WILL OCCUR WITH SOME GUSTS UP TO 45 MPH OVER
TERRAIN GREATER THAN 2000 FEET. RH VALUES WILL GENERALLY BE 55-75
PERCENT...EXCEPT IN ANY LAKE ENHANCED SHOWERY ACTIVITY...WHERE RH
VALUES WILL BE 80-100 PERCENT. THE WINDS WILL SUBSIDE THURSDAY
NIGHT AND THE LAKE EFFECT ACTIVITY WILL BEGIN TO DIMINISH OVERNIGHT.

&&

.HYDROLOGY...NO HYDRO PROBLEMS ANTICIPATED THE NEXT SEVERAL DAYS.
THE HEAVIEST RAINFALL FROM THE SYSTEM YESTERDAY WAS NORTH OF THE
CAPITAL REGION. GENERALLY ONE TO TWO INCHES FELL THERE. FROM THE
CAPITAL REGION SOUTH A QUARTER TO THREE QUARTERS OF AN INCH WAS
COMMON. THE RADAR ESTIMATED TWO TO THREE INCHES OVER SRN
HERKIMER...NW FULTON AND SW HAMILTON. SOME WITHIN BANK RISES
HAPPENED...BUT NO FLOODING OCCURRED OR WAS REPORTED. THE PCPN THE
NEXT 24 HOURS WILL BE LIGHT AND THE LAKE EFFECT VARIETY. DRY WEATHER
WILL TAKE HOLD FRIDAY INTO THE MIDDLE OF SUNDAY. A COLD FRONT WILL
BRING SOME SCATTERED SHOWERS SUNDAY PM INTO MONDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS...WASULA
SHORT TERM...WASULA
LONG TERM...WASULA
AVIATION...GG
FIRE WEATHER...WASULA
HYDROLOGY...WASULA
Hazardous weather outlook, Nov 10, 4:43 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
443 AM EST THU NOV 10 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
443 AM EST THU NOV 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
November 10, 7:00 AM EST to 10:30 AM EST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

On November 10, the Canajoharie Creek went over its 6.0-flood stage and crested at 6.21 feet at 8:30 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485565.